Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Topeka, KS

October 6, 2017Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 6, 2017, 6:54 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 6:54 PM CDT (23:54 UTC)
Expired
Oct 6, 2017, 8:00 PM CDT
In force
66 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cloud County, KS, Ottawa County, KS

The radar

The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 7:40 PM CDTTSTM WND GST 60Glasco, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS53 KTOP 062354
SVRTOP
KSC029-143-070100-
/O.NEW.KTOP.SV.W.0172.171006T2354Z-171007T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
654 PM CDT FRI OCT 6 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ottawa County in north central Kansas...
  Western Cloud County in north central Kansas...

* Until 800 PM CDT

* At 654 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Victor, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Glasco, Delphos and Jamestown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3959 9793 3963 9773 3920 9772 3918 9793
TIME...MOT...LOC 2354Z 248DEG 24KT 3932 9819 

HAIL...1.50IN
WIND...60MPH
 
$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:28 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 6, 6:28 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
628 PM CDT Fri Oct 6 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Oct 6 2017

Surface analysis this afternoon indicates a front draped
southwestward from the middle MO Valley to west-central KS.
Trajectories around an anticyclone positioned well east of the
forecast area are encouraging the return of rich boundary-layer
moisture ahead of the front and east of a diffuse pre-frontal trough
extending from west-central KS to northeast NM. Insolation on the
warm side of the front and east of the surface trough has continued
to support an erosion of antecedent convective inhibition across
western parts of the area. As a result, billow-cloud structures on
the warm side of the front continue transitioning to more agitated
cumulus fields with embedded horizontal convective roll structures
amidst middle 60s to near 70F dewpoints -- from south-central KS
extending as far northeast as Clay Center and Abilene. Visible
satellite loops continue highlighting the boundary-layer static
stability reduction as billow-cloud formations transition to more
cellular cumulus structures and small horizontal convective rolls.
The initiation of deeper convection is occurring along the front
from north-central KS to southwest KS, and will continue into the
early evening hours. The convection will likely develop into a
broken squall line as stronger deep ascent ahead of a mid-level
trough overtakes the buoyant pre-frontal air. This activity will
progress across the region through the evening, with damaging
winds and perhaps a couple of tornadoes possible -- primarily in
the 6-11 PM time frame. The Flood Watch will continue across
northern parts of the forecast area as a period of heavy rain will
be likely. Storms will move east of the area by early Saturday
morning, with lingering showers and cooler temperatures behind the
front.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Oct 6 2017

Quieter weather anticipated for most of the extended period as
upper troughing begins to deepen across the intermountain west
region. Sfc cyclone builds across Colorado through Sunday with a
warm front stretching from west to east across the CWA. Upper
forcing and precip chances associated with the mid level trough
axis arrives by Monday evening. Model trends with the GFS and
ECMWF are fairly consistent with the wave placement, warranting
the likely pops during the period. Instability is weak with the
slow moisture return into the region so thunderstorm chances are
limited. Strong caa behind the boundary on Tuesday along with
lingering showers and cloud cover progs highs in the upper 50s to
lower 60s for much of the CWA. The cooler airmass appears fairly
shallow with the southerly flow returning for the remainder of the
week and temps recovering back into the 70s. Overnight lows are
mostly in the upper 40s to lower 50s with the exception of
Wednesday morning. With the sfc ridge axis directly overhead and
the unmodified cool airmass in place, could easily see upper 30s
creeping into the northern half of the CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 623 PM CDT Fri Oct 6 2017

Monitoring the frontal boundary and line of TSRA anticipated to
impact KMHK between 02Z and 05Z with KTOP and KFOE being in the
05Z to 08Z time frame. Predominant MVFR conditions are expected
with the heavier convection lower categories to IFR mentioned in a
Tempo group. Southerly winds veer to the west behind the boundary,
remaining gusty enough to preclude mention of LLWS. Post frontal
high end IFR to low end MVFR is consistent between short term
forecast soundings, showing drier air quickly clearing the cloud
deck in the mid to late morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ008>012-020>024-
034>036.

&&

SHORT TERM...Cohen
LONG TERM...Prieto
AVIATION...Prieto
Hazardous weather outlook, Oct 6, 3:19 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 PM CDT Fri Oct 6 2017

KSZ008>012-020>024-026-034>039-054-072030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-
319 PM CDT Fri Oct 6 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A line of strong to severe thunderstorms is expected to spread
eastward during the 6 PM to 11 PM time frame this evening.
Widely scattered damaging wind gusts and perhaps a tornado or two
will be possible. Isolated hail to the size of quarters may also
occur. The most likely area affected will be along and west of a
line from Seneca to Emporia.

A Flood Watch is in effect for portions of northeast and north
central Kansas through tonight north and west of a line from
Hiawatha to Manhattan and Abilene. The combination of heavy
rainfall over the last few days, coupled with the possibility of
1 to 2 more inches of rain today and tonight, may lead to
flooding in areas of poor drainage and along small streams and
rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across portions of
north-central and northeast Kansas this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ040-055-056-058-059-072030-
Douglas-Osage-Franklin-Coffey-Anderson-
319 PM CDT Fri Oct 6 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms with locally strong wind gusts and heavy rainfall
will move across the area late this evening into the overnight
hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen

In the hours before

Special weather statement, Oct 6, 4:40 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
440 PM CDT FRI OCT 6 2017

KSZ009-010-062215-
Washington-Marshall-
440 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES UNTIL 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marysville, Washington, Hanover, Greenleaf and Bremen.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.

LAT...LON 3987 9661 3968 9707 3978 9717 4000 9693
      4000 9678
TIME...MOT...LOC 2140Z 230DEG 40KT 3978 9704

Cohen
Special weather statement, Oct 6, 5:31 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
531 PM CDT FRI OCT 6 2017

KSZ010-011-062300-
Nemaha-Marshall-
531 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Summerfield, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Summerfield.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Kansas.

LAT...LON 3999 9605 3986 9640 3993 9648 4000 9639
      4000 9606
TIME...MOT...LOC 2231Z 233DEG 35KT 3993 9637

Drake

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:40 PM CDTSpecial Weather StatementTOPWashington35 min
Oct 6, 5:35 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.